Alert archive / Arizona / Winter Storm Warnings in 2019

Winter Storm Warning 5, NWS Tucson, AZ

November 27, 20196 counties in Arizona

NWS Tucson, AZ issued this winter storm warning at Nov 27, 2019, 1:51 PM MST for 6 counties in Arizona. It took effect at Nov 28, 2019, 11:00 PM MST. It was in force for 20 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 27, 2019, 1:51 PM MST (20:51 UTC)
In effect from
Nov 28, 2019, 11:00 PM MST
Expired
Nov 29, 2019, 7:00 PM MST
In force
20 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 29, 11:52 AM MSTSNOW 21 Ssw Oracle, AZSPOTTER 609 MEASURES 2 INCHES OF SNOW AT ORACLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.9 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2019-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2019-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1341 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
322 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

883 
WWUS45 KTWC 272051
WSWTWC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Tucson AZ
151 PM MST Wed Nov 27 2019

AZZ510>514-281130-
/O.UPG.KTWC.WS.A.0004.191129T0100Z-191130T0700Z/
/O.NEW.KTWC.WS.W.0005.191129T0600Z-191130T0700Z/
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-
Including the cities of Hannagan Meadow, Mount Graham, 
Mount Lemmon, and Summerhaven
151 PM MST Wed Nov 27 2019

...WINTER STORM WARNING IN EFFECT FROM 11 PM THURSDAY TO MIDNIGHT
MST FRIDAY NIGHT ABOVE 6000 FEET...

* WHAT...Heavy snow expected. Total snow accumulations of 1 to 2 
  feet above 7000 feet with up to 3 feet possible near highest 
  mountain peaks. Winds could gust as high as 50 to 60 mph 
  Thursday night into Friday morning. Snow levels will fall as 
  low as 5000 feet with only a few inches expected there.

* WHERE...White Mountains of Graham and Greenlee Counties, 
  Galiuro and Pinaleno Mountains, Chiricahua Mountains, Dragoon 
  and Mule and Huachuca and Santa Rita Mountains and Catalina 
  and Rincon Mountains.

* WHEN...From 11 PM Thursday to midnight MST Friday night.

* IMPACTS...Travel could be very difficult to impossible. For
  instance, the Catalina Highway may eventually close due to heavy
  snowfall. The forecast gusts could bring down tree branches, and
  drastically lower visibility when combined with heavy snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means heavy snow accumulations are
expected. Gusty winds and blowing snow are also possible. This
will make travel very difficult or impossible...especially in the
mountains. 

Stay tuned to NOAA Weather Radio...commercial television or radio
stations...or your cable television service provider for updates
on this Winter Storm. 

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

Meyer
5 follow-up statements
928 
WWUS45 KTWC 281005
WSWTWC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Tucson AZ
305 AM MST Thu Nov 28 2019

AZZ510>514-282300-
/O.CON.KTWC.WS.W.0005.191129T0600Z-191130T0700Z/
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-
Including the cities of Hannagan Meadow, Mount Graham, 
Mount Lemmon, and Summerhaven
305 AM MST Thu Nov 28 2019

...WINTER STORM WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING
TO MIDNIGHT MST FRIDAY NIGHT...

* WHAT...Heavy snow expected. Total snow accumulations of 1 to 2 
  feet above 7000 feet with up to 3 feet possible near highest 
  mountain peaks. Winds could gust as high as 50 to 60 mph tonight
  into Friday morning. Snow levels will fall as low as 5000 feet 
  with only a few inches expected there.

* WHERE...White Mountains of Graham and Greenlee Counties, 
  Galiuro and Pinaleno Mountains, Chiricahua Mountains, Dragoon 
  and Mule and Huachuca and Santa Rita Mountains and Catalina 
  and Rincon Mountains.

* WHEN...From 11 PM Thursday to midnight MST Friday night.

* IMPACTS...Travel could be very difficult to impossible. For 
  instance, the Catalina Highway may eventually close due to 
  heavy snowfall. The forecast gusts could bring down tree 
  branches, and drastically lower visibility when combined with 
  heavy snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means heavy snow accumulations are
expected. Gusty winds and blowing snow are also possible. This
will make travel very difficult or impossible...especially in the
mountains.

Stay tuned to NOAA Weather Radio...commercial television or radio
stations...or your cable television service provider for updates
on this Winter Storm.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
453 
WWUS45 KTWC 282108
WSWTWC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Tucson AZ
208 PM MST Thu Nov 28 2019

AZZ510>514-291130-
/O.CON.KTWC.WS.W.0005.191129T0600Z-191130T0700Z/
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-
Including the cities of Hannagan Meadow, Mount Graham, 
Mount Lemmon, and Summerhaven
208 PM MST Thu Nov 28 2019

...WINTER STORM WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING
TO MIDNIGHT MST FRIDAY NIGHT ABOVE 6000 FEET...

* WHAT...Heavy snow expected. Total snow accumulations of 1 to 2
  feet above 7000 feet with up to 3 feet possible near highest
  mountain peaks. Up to 6 inches at 6000 feet. Winds could gust as
  high as 65 mph tonight into Friday morning. Snow levels will 
  fall as low as 5000 feet with only a few inches expected there.

* WHERE...White Mountains of Graham and Greenlee Counties, 
  Galiuro and Pinaleno Mountains, Chiricahua Mountains, Dragoon 
  and Mule and Huachuca and Santa Rita Mountains and Catalina 
  and Rincon Mountains.

* WHEN...From 11 PM Thursday to midnight MST Friday night.

* IMPACTS...Travel could be very difficult to impossible. For
  instance, the Catalina Highway may eventually close due to heavy
  snowfall. The forecast gusts could bring down tree branches, and
  drastically lower visibility when combined with heavy snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means heavy snow accumulations are
expected. Gusty winds and blowing snow are also possible. This
will make travel very difficult or impossible...especially in the
mountains.

Stay tuned to NOAA Weather Radio...commercial television or radio
stations...or your cable television service provider for updates
on this Winter Storm.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

Meyer
105 
WWUS45 KTWC 291011
WSWTWC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Tucson AZ
311 AM MST Fri Nov 29 2019

AZZ510>514-292100-
/O.CON.KTWC.WS.W.0005.000000T0000Z-191130T0700Z/
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-
Including the cities of Hannagan Meadow, Mount Graham, 
Mount Lemmon, and Summerhaven
311 AM MST Fri Nov 29 2019

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST
TONIGHT...

* WHAT...Heavy snow expected. Total snow accumulations of 1 to 2
  feet above 7000 feet with up to 3 feet possible near highest
  mountain peaks. Up to 6 inches at 6000 feet. Winds could gust as
  high as 65 mph this morning with areas of blowing snow. Snow 
  levels will fall as low as 5000 feet with only a few inches 
  expected there.

* WHERE...White Mountains of Graham and Greenlee Counties, 
  Galiuro and Pinaleno Mountains, Chiricahua Mountains, Dragoon 
  and Mule and Huachuca and Santa Rita Mountains and Catalina 
  and Rincon Mountains.

* WHEN...Through midnight tonight.

* IMPACTS...Travel could be very difficult to impossible. For 
  instance, the Catalina Highway may eventually close due to 
  heavy snowfall. The forecast gusts could bring down tree 
  branches, and drastically lower visibility when combined with 
  heavy snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means heavy snow accumulations are
expected. Gusty winds and blowing snow are also possible. This
will make travel very difficult or impossible...especially in the
mountains. 

Stay tuned to NOAA Weather Radio...commercial television or radio
stations...or your cable television service provider for updates
on this Winter Storm. 

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
839 
WWUS45 KTWC 292120
WSWTWC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Tucson AZ
220 PM MST Fri Nov 29 2019

AZZ510>514-300700-
/O.CON.KTWC.WS.W.0005.000000T0000Z-191130T0700Z/
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-
Including the cities of Hannagan Meadow, Mount Graham, 
Mount Lemmon, and Summerhaven
220 PM MST Fri Nov 29 2019

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST
TONIGHT...

* WHAT...Periods of snow will continue. Additional accumulations
  of 2 to 6 inches above 6000 feet with up to 1 inch between 4500
  and 6000 feet.

* WHERE...White Mountains of Graham and Greenlee Counties, 
  Galiuro and Pinaleno Mountains, Chiricahua Mountains, Dragoon 
  and Mule and Huachuca and Santa Rita Mountains and Catalina 
  and Rincon Mountains.

* WHEN...Through midnight tonight.

* IMPACTS...Travel could be very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means heavy snow accumulations are
expected. Gusty winds and blowing snow are also possible. This
will make travel very difficult or impossible...especially in the
mountains.

Stay tuned to NOAA Weather Radio...commercial television or radio
stations...or your cable television service provider for updates
on this Winter Storm.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
037 
WWUS45 KTWC 300200
WSWTWC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Tucson AZ
700 PM MST Fri Nov 29 2019

AZZ510>514-300300-
/O.CAN.KTWC.WS.W.0005.000000T0000Z-191130T0700Z/
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-
700 PM MST Fri Nov 29 2019

...WINTER STORM WARNING IS CANCELLED...

The Winter Storm Warning for most mountains of southeast Arizona
has been cancelled. The threat of additional significant snow
accumulations has ended. Expect mainly flurries the rest of
tonight and Saturday above 7000 feet. However, the White Mountains
may receive an additonal 1-2 inches of snow the rest of tonight.

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this winter storm warning went out at Nov 27, 4:01 AM MST, 9 hours 50 minutes earlier.

Area forecast discussion, Nov 27, 4:01 AM MST, 9 hours 50 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
401 AM MST Wed Nov 27 2019

.SYNOPSIS...A weather system will bring deep moisture and showers
spreading up from the south this afternoon and tonight. Areas of
flooding possible southeast of Tucson. A strong Pacific storm will
bring significant valley rain and mountain snow later Thursday
into Friday. Windy conditions and much cooler temperatures are
also expected. Chilly overnight lows to end the week, with warmer
afternoon highs early next week. Another storm system may move
across the area next Wednesday.

&&

.DISCUSSION...Very active weather period over the next 60 to 72
hours with lots of rain, high elevation snow, strong gusty winds
and a few thunderstorms impacting the state of Arizona. Two main
weather systems driving the weather will be a closed upper low SW
of the Baja Spur which will spread deep moisture across the area
today into tonight and a strong cold upper level trof and
associated cold front, currently along the west coast, that will
moves across the area tomorrow into Friday. Lets take a look at
the weather issues over the next several days.

Rain: Lots of it. The upper low SW of Baja Spur is slowly moving
to the NE and will continue that trend today while opening up.
Looking south across Sonora this morning, it has yet to start
raining at Hermosillo with latest HRRR runs starting rain there
between 4 am and 5 am. This rain will continue to spread
initially toward the International border areas of Santa Cruz and
Cochise counties around 16z or 9am then continue to spread north
and west as the day progresses. Where that western edge of this
moisture ends up later today is the tricky part of this forecast.
At this moment the current forecast has it western edge later this
afternoon to Picacho Peak-Sells line. Moderate to occasional
heavy rain this afternoon and evening across Cochise county
pushing north and west. Cochise county will see the heaviest rain
with rainfall totals in the 1" to 2" with locally higher amounts
up to 3". A flash flood watch already in effect for this area.
Rainfall amounts across the rest of the area by tonight, except
for western Pima county, will range from 0.20" to 1.25" in the
valleys with 1.5" to 2.5" for the mountains. Showers will be
around on Thanksgiving Day before next round of moderate to heavy
rain moves across the area Thanksgiving night into Friday morning.
Rainfall rates could be enhanced from any thunderstorms that
briefly form. Flash flood watch has been posted for most of the
area for this second event.

Snow: Lots of it above 7000 feet. Winter storm watches have been
posted for all of our mountain ranges for Thursday evening through
Friday evening. 1 to 2 feet of snow above 7000 feet with up to 3
feet near mountain peaks.

Wind: Breezy to locally windy conditions Thanksgiving day will
become windy to very windy post cold front Thanksgiving night into
Friday. In coordination with WFO Phoenix have decided to hoist a
wind advisory for all of southeast Arizona late Thursday night
into early Friday afternoon. Wind gusts in the valleys could reach
50 to 55 mph and 60 to 65 mph in the mountains. There is ensemble
guidance point to even stronger winds for the Huachuca mountains
and the Sierra Vista area. Some to watch in case the advisory
needs to be upgraded to high wind warning with short lead time.

Temperatures: Highs rebound to just below normal levels after
yesterday cool day. Slightly cooler Thanksgiving Day then much
cooler Friday and Saturday. High temperatures rebound to above
normal levels early next week. Overnight lows will remain on the
chilly side.

Next week: Another system is progged to impact the area next
Wednesday/Thursday.

&&

.AVIATION...Valid through 28/12Z.
East of a KOLS to KCGZ line, SCT-BKN clouds decks at 4k-7k ft MSL
and BKN-OVC clouds AOA 15k ft MSL. West of a KOLS to KCGZ line, FEW-
SCT clouds at 6k-9k ft MSL and BKN-OVC clouds AOA 18k ft MSL. SHRA
developing south through east of KTUS aft 27/16Z, with brief MVFR
conditions and mountain top obscurations. SHRA spreading north and
west late tonight into Thursday, with lowering cloud decks and
increasing SHRA chances. SFC wind generally SELY/ELY at 8-18 kts,
with gusts to 20-25 kts. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Valley rain will develop south and east of Tucson
today, spreading across all of southeast Arizona tonight into
Thursday and then continue across southern Arizona through Friday.
Significant snowfall will occur in the mountains, mainly above 7000
feet. The precipitation will come to an end from west to east late
Friday night into Saturday. Strong and gusty winds will also occur
late Thursday afternoon through Friday. High winds will be possible
in the mountains and some Cochise County valleys. Dry and warmer
conditions are then expected Sunday into Tuesday of next week.
Another storm system may impact the region mid to late next week.

&&

.HYDROLOGY...Latest stage forecast by CBRFC shows rises for our
rivers and creeks with most of them below action stage. There will
be a few that will approach action stage. Thus will have to keep
an eye on flows on Friday and Saturday.

&&

.CLIMATE...Daily rainfall records will likely fall over the next 3
days with some locals, mainly east and south of Tucson, recording
top 10 wettest November days. Its possible that all-time wettest
Novembers will be approached or exceeded, especially across
Cochise county. For example, 1.41" has been recorded this month
at Douglas airport which ranks as 5th wettest month on record.
All-time wettest November for Douglas airport is 3.35" in 1994.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Wind Advisory from 11 PM Thursday to 2 PM MST Friday for
  AZZ501>515.

 Flash Flood Watch from 2 PM MST this afternoon through Friday
  afternoon for AZZ507-508-512-513.

 Flash Flood Watch from Thursday morning through Friday afternoon
  for AZZ501>506-509>511-514-515.

 Winter Storm Watch from Thursday evening through Friday evening
  for AZZ510>514.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 3:27 AM MSTWind AdvisoryTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz59 hr
Nov 27, 4:41 PM MSTAreal Flood AdvisoryTWCCochise10 hr

Nearby

Winter Storm Warnings in Arizona, 2019Every winter storm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.